Georgia, 2005

Hail and Damaging Winds in Georgia, April 30, 2005

April 30, 2005 · NWS FFC · 16 events in 15 counties and zones

10 hail, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 30, 4:30 AM EST, 1 hour earlier.

Area forecast discussion, Apr 30, 4:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SAT APR 30 2005

.SHORT TERM...
TIMING OF FRONT IS SUSPECT WITH ETA SLOWER THAN GFS. WILL FAVOR ETA
FOR NOW AS WAVE ON FRONT LIKELY TO KEEP FRONT MOVING SLOWER THAN
GFS. FRONT MAY PICK UP SPEED AS WAVE MOVES UP APPALACHIANS TO NEW
ENGLAND AND MAIN SHORT WAVE MOVES ACROSS AREA TONIGHT.
WILL CONTINUE HIGH POPS TODAY WILL POSSIBLE SEVERE STORMS. HIGHEST
POPS TONIGHT ACROSS CENTRAL GEORGIA. PCPN ENDS FOR SUNDAY AS HIGH
PRESSURE BUILDS. MONDAY SHOULD BE DRY AS WELL BUT WILL NEED TO WATCH
SHORT WAVE ENERGY PASSING BY TO THE N.

.LONG TERM...
ZONAL FLOW LOOKS TO CONTINUE THIS PERIOD. NOT EXPECTING LARGE FAST
CHANGES TO THE WEATHER.

&&

.AVIATION...
TIMING OF TSRA AND GUSTY WINDS PRIMARY CONCERN TODAY. CRUDE
EXTRAPOLATION OF 88D DATA SUGGESTS LINE OF TSRA SHOULD MOVE THROUGH
KATL AND NEARBY AIRPORTS BETWEEN 12Z AND 17Z. CIGS HAVE COME DOWN
QUICKLY WHICH LOOKS REASONABLE GIVEN TIMING OF TSRA AND LOW LEVEL
WARM/MOIST ADVECTION PATTERN. ATMOSPHERE ACROSS NORTH GEORGIA IS
MORE STABLE THAN NORTH ALABAMA BUT ENOUGH TO SUPPORT 35KT GUSTS AT
KATL. MAY ALSO HAVE TO ADD TSRA IN THE AFTERNOON AND EARLY EVENING.
ETA12 STILL HOLDING FRONT BACK WHILE 00Z GFS KEEPS FRONT WITH MAIN
LINE OF TSRA THIS MORNING. HOWEVER SFC OBS ACROSS AL AND MS SEEM TO
SUPPORT GFS SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  51  70  48 / 100  20   0   0
ATHENS          73  53  73  47 / 100  30   0   0
GAINESVILLE     70  51  69  46 / 100  20   0   0
ROME            73  49  72  43 / 100  10   0   0
COLUMBUS        77  56  76  49 / 100  50   0   0
MACON           78  57  77  47 /  90  50   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

BDL/SN
Hazardous weather outlook, Apr 30, 5:30 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 AM EDT SAT APR 30 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
630 AM EDT SAT APR 30 2005

.DAY ONE...TONIGHT

...ISOLATED SEVERE THUNDERSTORMS EXPECTED TODAY...

.SYNOPSIS...
A WEAK UPPER-LEVEL DISTURBANCE IN STRONG FLOW ALOFT WILL MOVE
THROUGH THE AREA TODAY. A COLD FRONT WILL ALSO MOVE INTO NORTHWEST
GEORGIA TODAY...AND OUT OF THE AREA BY LATE TONIGHT. SUFFICIENT LOW
LEVEL MOISTURE AND INSTABILITY WILL BE PRESENT FOR THE DEVELOPMENT
OF THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BR DAMAGING
STRAIGHT-LINE WINDS...LARGE HAIL AND CLOUD-TO-GROUND LIGHTNING.
BRIEF TORNADOES WILL ALSO BE POSSIBLE THIS MORNING ACROSS NORTH
GEORGIA...HOWEVER THE THREAT FOR TORNADOES WILL BE DIMINISHING LATER
TODAY.

.DISCUSSION...
STRONG FLOW ALOFT AND FAVORABLE VERTICAL WIND PROFILE EXPECTED
TODAY. INSTABILITY WILL BE SOMEWHAT LOW THIS MORNING WITH LIFTED
INDEX VALUES AROUND -2 AND CAPE NEAR 750. THE INITIAL ROUND OF
THUNDERSTORMS SHOULD BE WIDESPREAD OCCURRING BETWEEN 6AM AND NOON.
THE ORIENTATION OF THE STORMS WILL BE NORTHEAST TO SOUTHWEST MOVING
ACROSS THE AREA FROM EAST TO WEST. SOME OF THESE STORMS WILL LIKELY
PRODUCE DAMAGING WINDS UP TO 60 MPH AND POSSIBLY SOME LARGE HAIL UP
TO 1 INCH IN DIAMETER. SIGNIFICANT DIRECTIONAL SHEAR IS BEING
OBSERVED AND IF STRONG UPDRAFTS CAN DEVELOP WITHIN THE STORMS...
BRIEF TORNADOES WILL ALSO BE POSSIBLE ALONG THE LEADING EDGE OF THE
LINE OF THUNDERSTORMS.

ANOTHER ROUND OF THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. THERE IS
UNCERTAINTY WHETHER ANY THUNDERSTORMS WILL REDEVELOP AND HINGES ON
WHETHER THE FRONT HOLDS BACK TO THE WEST AND SKIES CAN CLEAR BY
MIDDAY. IF THESE EVENTS OCCUR...THE STORMS COULD REALIZE STRONG
INSTABILITY WITH LIFTED INDEX VALUES AROUND -4 AND CAPE AROUND 1500.
SUCH STORMS WOULD BE CAPABLE OF LARGE HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS. TORNADOES WILL NOT BE AS LIKELY WITH
THESE STORMS AS DIRECTIONAL SHEAR WILL BE MUCH WEAKER IN THE
AFTERNOON AS WEST TO SOUTHWEST SURFACE WINDS VEER TO WEST ALOFT.

BY LATE THIS EVENING...THE FRONT AND STORMS SHOULD BE EAST OF THE
AREA ENDING THE THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ACROSS NORTHWEST GEORGIA SHOULD BE
READY FOR POSSIBLE ACTIVATION THIS MORNING...AND ACROSS THE
REMAINDER OF NORTH AND CENTRAL GEORGIA AFTER 8 AM THIS MORNING.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH SATURDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
THE THUNDERSTORMS ON TUESDAY...IF THEY OCCUR...SHOULD BE ISOLATED
AND NOT SEVERE. BY WEDNESDAY AND THURSDAY...SOMEWHAT HIGHER
INSTABILITY WILL BE PRESENT AND ISOLATED SEVERE WEATHER MAY BE
POSSIBLE.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

SNELSON

In the hours before

Special weather statement, Apr 30, 4:22 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 AM EDT SAT APR 30 2005

GAZ005-012-300945-

522 AM EDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN GORDON AND MURRAY COUNTIES UNTIL 545 AM EDT...

AT 517 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RESACA...MOVING EAST AT 50 MPH.
Special weather statement, Apr 30, 5:24 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
624 AM EDT SAT APR 30 2005

GAZ006-008-015-301100-

624 AM EDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN LUMPKIN...UNION AND FANNIN COUNTIES UNTIL 700 AM EDT...

AT 618 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF DIAL...MOVING NORTHEAST AT 55
MPH.

The radar

The Atlanta radar (KFFC), 96 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
April 30, 5:30 AM EST
Where
Polk County, Cedartown
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.017, -85.250

An amateur radio operator reported penny-sized hail.

Hail, Pickens

When
April 30, 5:30 AM EST
Where
Pickens County, Marblehill
Measured
0.75 in hail
Property damage
$150
Reported by
GENERAL PUBLIC
Coordinates
34.417, -84.333

The public observed penny-sized hail at a convenience store. The windshield of a car parked at the facility was cracked.

Thunderstorm Wind, Polk

When
April 30, 5:50 AM EST
Where
Polk County, Cedartown
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
34.017, -85.250

The Polk County 911 Center reported that one tree was blown down.

Thunderstorm Wind, Floyd

When
April 30, 6:00 AM EST
Where
Floyd County, 3 mi N of Rome
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.300, -85.183

The Floyd County Fire and Rescue Department reported that one tree was blown down just north of Rome.

Hail, Haralson

When
April 30, 6:00 AM EST
Where
Haralson County, Tallapoosa
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -85.283

The Tallapoosa Police Department observed penny-sized hail.

Hail, Paulding

When
April 30, 6:00 AM EST
Where
Paulding County, Dallas
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -84.833

The public reported penny-sized hail.

Hail, Heard

When
April 30, 7:30 AM EST
Where
Heard County, Owensbyville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -85.083

The public reported penny-sized hail.

Hail, Troup

When
April 30, 7:30 AM EST
Where
Troup County, West Pt
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.867, -85.183

The Troup County Fire and Rescue Department reported penny-sized hail.

Thunderstorm Wind, Chattahoochee

When
April 30, 9:00 AM EST to 9:15 AM EST
Where
Chattahoochee County, Cusseta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
32.300, -84.767

The public and the Chattahoochee County Sheriff's Department reported that around six trees were down in the Cusseta area along U.S. Highway 27, Georgia Highway 520, and at least one private residence.

Hail, Stewart

When
April 30, 9:00 AM EST
Where
Stewart County, Lumpkin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -84.800

The Stewart county Sheriff's office reported penny-sized hail.

Hail, Webster

When
April 30, 9:15 AM EST
Where
Webster County, Preston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.067, -84.533

The public reported penny-sized hail.

Thunderstorm Wind, Marion

When
April 30, 9:30 AM EST
Where
Marion County, 1 mi W of Buena Vista
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
32.317, -84.533

The public reported that a few trees had fallen down in the city, one of which had fallen on a mobile home and another near the courthouse. The Buena Vista Police Department reported that one tree was down just outside the city limits on Georgia Highway 137 West.

Thunderstorm Wind, Schley

When
April 30, 9:30 AM EST
Where
Schley County, Murrays Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.317, -84.300

The Schley County Fire and Rescue Department reported that a couple of trees were down on Georgia Highway 240 near Murrays Crossroads.

Thunderstorm Wind, Sumter

When
April 30, 9:30 AM EST
Where
Sumter County, Americus
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.067, -84.233

The Americus Times Recorder reported that a relatively large tree was blown down by thunderstorm winds and caused minor damage to the corner of an adjacent building and slight damage to the roof.

Hail, Laurens

When
April 30, 11:13 AM EST
Where
Laurens County, Dublin
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.533, -82.900

The Laurens County Emergency Management Director reported penny-sized hail.

Hail, Montgomery

When
April 30, 12:03 PM EST
Where
Montgomery County, 1 mi W of Mt Vernon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.167, -82.617

The public reported penny-sized hail at a convenience store.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448369, 5448373, 5448370, 5448368, 5448371, 5448372, 5448374, 5448375, 5448376, 5448483, 5448377, 5448378, 5448379, 5448482, 5448380, 5448481.